Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Indianapolis, IN

March 20, 2017Boone County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 3:28 PM EDT for Boone County, Indiana. It was in force for 32 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 3:28 PM EDT (19:28 UTC)
Expired
Mar 20, 2017, 4:00 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Boone County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 3:30 PM EDTHAIL 0.885 Nne Advance, INHAIL COVERING THE GROUND.
Mar 20, 3:35 PM EDTHAIL 0.5Lebanon, IN.
Mar 20, 3:45 PM EDTHAIL 1Whitestown, INTIME ESTIMATED FROM RADAR. RELAYED VIA SOCIAL MEDIA.
Mar 20, 3:54 PM EDTHAIL 11 Se Lebanon, INREPORTED AT 8250 WEST OAK STREET, LEBANON, IN. STILL FALLING AT 1558 EDT.
Mar 20, 4:00 PM EDTHAIL 1.251 Ese Zionsville, INREPORT VIA TWITTER.
Mar 20, 4:00 PM EDTHAIL 1.25Zionsville, INREPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

331 
WUUS53 KIND 201928
SVRIND
INC011-202000-
/O.NEW.KIND.SV.W.0022.170320T1928Z-170320T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 PM EDT MON MAR 20 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Boone County in central Indiana...

* Until 400 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located near Lebanon, or
  16 miles south of Frankfort, moving southeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lebanon, Zionsville, Whitestown, Thorntown, Advance and Ulen. 

This includes Interstate 65 between mile markers 129 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8625 3993 8624 3992 8654 4001 8670
      4017 8662
TIME...MOT...LOC 1928Z 298DEG 44KT 4005 8657 

HAIL...1.00IN
WIND...<50MPH
 
$$
DRT
1 follow-up statement
522 
WWUS53 KIND 201942
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
342 PM EDT MON MAR 20 2017

INC011-202000-
/O.CON.KIND.SV.W.0022.000000T0000Z-170320T2000Z/
Boone IN-
342 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR BOONE COUNTY...

At 341 PM EDT, a severe thunderstorm was located near Lebanon, or 20 
miles south of Frankfort, moving southeast at 40 mph.  Recent 
reports from Lebanon indicated mostly half inch diameter hail 
occurring with this storm.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lebanon, Zionsville, Whitestown, Thorntown, Advance and Ulen. 

This includes Interstate 65 between mile markers 129 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4015 8625 3993 8624 3992 8654 4001 8670
      4017 8662
TIME...MOT...LOC 1941Z 294DEG 38KT 4000 8641 

HAIL...1.00IN
WIND...<50MPH
 
$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:47 PM EDT, 41 minutes earlier.

Area forecast discussion, Mar 20, 2:47 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
247 PM EDT Mon Mar 20 2017

.UPDATE...
The SYNOPSIS, NEAR TERM, SHORT TERM, and LONG TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 247 PM EDT Mon Mar 20 2017

Rain chances will persist across the area into Tuesday as a couple
of cold fronts move through the area. After a brief break mid week,
frequent rain chances will return to the area late week into the
weekend as a couple of low pressure systems move through. Other than
a brief cooldown mid week, temperatures will remain near to above
average.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 247 PM EDT Mon Mar 20 2017

An area of thunderstorms, some severe, will continue to march across
roughly the northeast half of central Indiana during this afternoon.
With the elevated nature of the storms, large hail should continue
to be the primary threat. Will use a pre-first period in the text
products to account for this area of storms.

Temperatures will be tricky this afternoon as warm air sneaks into
the area with an area of low pressure. Confidence is low on how this
works out, especially with a persistent cold area across the middle
of the forecast area.

Low chances for rain will linger across the eastern half or so of
the forecast area after 00Z for a few hours. The remainder of the
night will be dry with forcing exiting the area.

Models are hinting at some low clouds developing overnight, so will
keep skies mostly cloudy.

Stayed with the blend for low temperatures.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 247 PM EDT Mon Mar 20 2017

Models are close enough that the model blend initialization was
accepted for most items.

A weakening cold front will move into the area on Tuesday along with
some upper forcing. However, the upper forcing doesn't look as good
as it did yesterday at this time. Thus have lowered PoPs into the
slight chance category most areas Tuesday afternoon.

As drier air works in Tuesday night, PoPs will be confined to the
southern half of the area and to the evening hours. PoPs will still
only be slight chance.

High pressure will then bring in drier air for Wednesday and
Wednesday night. Thus will continue a dry forecast.

Warm advection aloft on Thursday will increase the clouds and
provide some lift, but the lower levels will remain dry. Thus feel a
dry forecast looks good for Thursday.

Stayed with the model blend for temperatures. Low temperatures
Tuesday night and Wednesday night could lead to freeze warnings for
the far southern counties those nights.

&&

.LONG TERM.../Thursday Night Through Monday/
Issued at 247 PM EDT Mon Mar 20 2017

Models are close enough that the model blend initialization was
accepted for most items.

The long term looks to be wet with frequent chances for rain. A warm
front could bring some rain Thursday night, but better chances for
rain will arrive with an upper low and surface low pressure system
later Friday night into the weekend.

Another system may move in for early next week and bring more
chances for rain.

The systems look to bring in warm air for much of the long term,
with highs in the 60s for most days.

&&

.AVIATION /Discussion for the 20/1800Z TAF Issuance/...

Issued at 117 PM EDT Mon Mar 20 2017

A cluster of thunderstorms west and northwest of LAF will continue
gradually pushing to the ESE this afternoon. Currently expect
convection into LAF around 18Z. There seems to have recently been
a bit of weakening associated with the portion of storms that will
affect LAF. Inserted a TEMPO to account for heavier thunderstorm
pockets that may move over the site. Could not get a clear signal
via nearby obs as to what kind of a wind shift/gust we may see
with these storms. Thus, did not currently account for any
significant change. Currently expect convection to move east of
LAF by 20Z. There remains a possibility that convection could
side-swipe IND around 20-22Z. Accounted for this with VCTS and
MVFR ceilings. Confidence not high that IND will be impacted.

Otherwise...VFR conditions to start for HUF and BMG. Bufkit
soundings imply that all TAF sites may see deteriorating
conditions late in the period...to MVFR and then IFR ceilings
this evening and overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...50
AVIATION...MRD
Hazardous weather outlook, Mar 20, 5:12 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
512 AM EDT Mon Mar 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
512 AM EDT Mon Mar 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible across the area from today
through late night hours of tonight. Severe storms are not expected
at this time, however the stronger storms may contain small hail.

Hazards: Cloud to ground lightning.

Timing: Through 200 AM EDT tonight.

Discussion: A frontal system is expected to move through the area
later today and tonight. Shower and scattered thunderstorm activity
is expected near the frontal zone. Some of the stronger storms may
contain small hail through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorm activity is possible towards the end of the
week, from Friday night through Saturday night. Severe storms are not
expected at this time.

Discussion: A frontal system is expected to move south of the Ohio
River on Tuesday. This front may result in a lingering shower chance
on Tuesday. Another frontal system may affect the area towards the
end of the week, bringing with it additional chances for shower and
thunderstorm activity towards the end of the week and on into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 20, 2:07 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 NW WILLIAMSPORT       40.33N 87.35W
03/20/2017  E1.00 INCH       WARREN             IN   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Mar 20, 2:16 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
216 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             ATTICA                  40.29N 87.24W
03/20/2017  E1.00 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            .

&&

AW
Local storm report, Mar 20, 2:22 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             8 NNE NEWTOWN           40.30N 87.07W
03/20/2017  U1.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            INTERSECTION OF IN-25 AND 800S.

&&

AW
Local storm report, Mar 20, 2:42 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 N LINDEN              40.22N 86.90W
03/20/2017  E0.88 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            .

&&

AW
Local storm report, Mar 20, 2:44 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             1 N LINDEN              40.20N 86.90W
03/20/2017  E1.00 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            .

&&

AW
Local storm report, Mar 20, 3:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
326 PM EDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             DARLINGTON              40.11N 86.77W
03/20/2017  E0.88 INCH       MONTGOMERY         IN   TRAINED SPOTTER

            HAIL LASTED 4-5 MINUTES.

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:04 AM EDTSpecial Weather StatementINDVermillion, Vigo41 min
Mar 20, 10:40 AM EDTSpecial Weather StatementINDOwen35 min
Mar 20, 11:26 AM EDTSpecial Weather StatementINDBrown, Monroe34 min
Mar 20, 1:20 PM EDTSevere Thunderstorm WarningINDWarren40 min
Mar 20, 1:57 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren33 min
Mar 20, 2:26 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe34 min
Mar 20, 2:55 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe35 min
Mar 20, 4:00 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion45 min
Mar 20, 4:40 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby35 min
Mar 20, 5:12 PM EDTSevere Thunderstorm WarningINDRush20 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.